Washington, 2005

Winter Weather in Washington, December 19 to 20, 2005

December 19 to 20, 2005 · NWS OTX · 2 events in 2 counties and zones

A winter storm moved through portions of eastern Washington during the early morning hours of the 19th and into the early morning hours of the 20th. At least 4 inches of new snow fell across southern Grant County near the town of Ephrata.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A winter storm moved through portions of eastern Washington during the early morning hours of the 19th and into the early morning hours of the 20th. At least 4 inches of new snow fell across southern Grant County near the town of Ephrata. Around 3 to 4 inches fell across western Okanogan county near the town of Mazama. There were some ice accumulations of an eighth of an inch which caused at least a dozen minor auto accidents. There were no injures reported by the Okanogan Sheriff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 19, 2:35 AM PST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 19, 2:35 AM PST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
235 AM PST MON DEC 19 2005

.SYNOPSIS...SIGNIFICANT CHANGES TO THE WEATHER WILL OCCUR OVER THE
NEXT 24 HOURS AS THE STRONG UPPER LEVEL RIDGE BREAKS DOWN.
WIDESPREAD WINTRY MIX PRECIPITATION AND A SLOW WARMING TREND WILL
BEGIN TO INFLUENCE THE REGION ON MONDAY.

&&

.DISCUSSION...

TODAY THROUGH WEDNESDAY...LONGWAVE PATTERN CHANGE INVOLVES
DECREASING WAVELENGTH AND NARROWING OF THE LONGWAVE RIDGE ON
PERIPHERY OF ITS AXIS ALONG WITH THE AXIS MIGRATION EASTWARD TO
WESTERN MONTANA IN THIS FORECAST PERIOD. THIS CHANGE OPENS UP A STORM
TRACK IN WHICH PACIFIC WEATHER SYSTEMS RIDE UP THE WEST SIDE OF THE
RIDGE AXIS IN A SOUTH/SOUTHWEST TO NORTH/NORTHEAST TRAJECTORY. THE
FIRST WARM FRONT TO TAKE THIS PATH MONDAY EVENING AND OVERNIGHT WILL
BE COUPLED WITH A SURFACE LOW OFF THE OREGON AND WASHINGTON COAST
WHICH WILL ALLOW AGEOSTROPHIC NORTHEAST AND EAST WINDS TO KEEP COLD
AIR DAMMED IN PLACE AT THE SURFACE WHILE THE WARMER AIR OVERRUNS IT
ALOFT. THIS SCENARIO WILL RESULT IN A MIXED PRECIPITATION EVENT
RANGING FROM SNOW...TO SLEET...THEN FREEZING RAIN...THEN RAIN...AND
SHOULD OCCUR IN THAT ORDER. DEPTH OF BELOW FREEZING TEMPERATURES
NEAR SURFACE WILL BE THE KEY TO THE PRECIP TYPE. MORE FRONTAL
PASSAGES WILL SWEEP UP IN THIS SOUTHWEST TO NORTHEAST PATH IN A
SIMILAR MANNER TUESDAY AND WEDNESDAY BUT THE OFFSHORE SURFACE LOW
PRESSURE PATTERN...AND THE CONTINUED EROSION OF THE DENSER COLD
AIR DOME AT THE SURFACE...WILL ALLOW FOR A SWITCH TO MORE
WARMER SOUTHERLY WINDS AT THE SURFACE. PRECIP TYPE WILL CONTINUE TO
BE A NUISANCE FORECAST FOR THAT PERIOD...BUT FOR NOW WILL FOCUS ON
THE FIRST INCOMING WAVE BY PULLING THE TRIGGER ON WATCHES AND
UPGRADING THEM TO WINTER STORM WARNINGS DUE TO THE DANGEROUS MIX OF
WINTRY PRECIPITATION EXPECTED...PARTICULARLY THE FREEZING RAIN AND
SLEET.  FORECAST TEMPERATURES THROUGH THIS PERIOD WILL LIKELY NOT
SHOW A DIURNAL VARIATION...IN FACT TEMPERATURES WILL LIKELY REMAIN
THE SAME OR RISE AT TIMES OVERNIGHT MONDAY DUE TO THE WARM AIR
ADVECTION. SAME THING MAY OCCUR AS WELL TUESDAY NIGHT WITH ALL THE
WARM SOUTH AND SOUTHWEST FLOW OVERHEAD. THIS WORDING MAY OR MAY NOT
MAKE IT INTO THE ZONE FORECAST AS THE MAIN FORECAST DANGER WILL BE
THE OCCURRENCE OF FREEZING RAIN AND SLEET.

WEDNESDAY NIGHT THROUGH SUNDAY...OVERALL PATTERN WILL CONTINUE TO BE
VERY ACTIVE WITH A CHANCE FOR RAIN AND SNOW EACH DAY. ALL
MODELS SEEM TO BE IN GOOD AGREEMENT WITH KEEPING THE PACIFIC
NORTHWEST RATHER STORMY INTO NEXT WEEKEND. TEMPERATURES WILL BE NEAR
NORMAL.

&&

.AVIATION...WARM ADVECTION WILL CONTINUE ACROSS COLD AIR IN PLACE
FOR THE NEXT 24 HOURS. THERE WILL BE PIECES OF ENERGY AND MOISTURE
WORKING ITS WAY NORTH ACROSS THE ENTRENCHED COLD AIR CAUSING SOME
SNOW THIS MORNING AND A MIXTURE THIS AFTERNOON  AND INTO TONIGHT.
AVIATIONS CONCERNS WILL MOSTLY BE THE MIXTURE OF PRECIPITATION.
CEILINGS AND VISIBILITIES WILL ALSO BE IFR AT TIMES INTO TONIGHT
WITH MOUNTAINS BECOMING OBSCURED.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        23  23  34  30  36  31 /  70  80  80  40  30  30
COEUR DALENE  22  22  34  31  38  32 /  70  80  80  40  40  30
PULLMAN        25  25  38  33  41  34 /  60  80  30  30  20  30
LEWISTON       27  27  42  35  44  32 /  40  80  30  30  20  30
COLVILLE       19  19  29  27  34  30 /  60  80  80  60  50  50
SANDPOINT      22  22  29  28  37  31 /  40  80  80  50  50  50
KELLOGG        23  23  34  32  39  32 /  40  80  80  40  40  50
MOSES LAKE     26  26  32  32  35  31 /  70  80  30  40  30  20
WENATCHEE      26  26  33  30  35  29 /  70  80  40  60  40  30
OMAK           23  23  32  29  35  31 /  60  80  80  50  40  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 4 PM MONDAY TO 4 AM TUESDAY FOR
     COEUR DALENE AREA...IDAHO PALOUSE. WINTER STORM WARNING
     FROM 8 PM MONDAY TO 4 PM TUESDAY BELOW 3000 FEET FOR
     NORTHERN PANHANDLE...CENTRAL PANHANDLE MOUNTAINS.
WA...WINTER STORM WARNING FROM 4 PM MONDAY TO 4 AM
     TUESDAY FOR WASHINGTON PALOUSE...MOSES LAKE AREA...UPPER
     COLUMBIA BASIN...SPOKANE AREA...WENATCHEE AREA...
     WATERVILLE PLATEAU. WINTER STORM WARNING FROM 8 PM
     MONDAY TO 4 PM TUESDAY BELOW 3000 FEET FOR NORTHEAST
     MOUNTAINS...OKANOGAN HIGHLANDS...EAST SLOPES NORTHERN
     CASCADES...OKANOGAN VALLEY.
&&
Hazardous weather outlook, Dec 18, 2:48 PM PST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
248 PM PST SUN DEC 18 2005

IDZ001>004-WAZ033>038-041>044-191300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
248 PM PST SUN DEC 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
     LATE TUESDAY NIGHT.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A WINTER STORM WATCH IN EFFECT MONDAY THROUGH TUESDAY
FOR MIXED WINTERY PRECIPIATION...INCLUDING SLEET AND FREEZING RAIN.
PLEASE SEE THE LATEST WINTER STORM WATCH FOR DETAILS ON THIS
POTENTIALLY HAZARDOUS WEATHER SITUATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Moses Lake Area

When
December 19, 4:00 AM PST to December 20, 4:00 AM PST
Where
Moses Lake Area forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

Winter Weather, Okanogan Valley

When
December 19, 4:00 AM PST to December 20, 4:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
NEWSPAPER
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482833, 5482834.